Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Cheyenne, WY

July 27, 2018Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 8:01 PM MDT for Converse County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 8:01 PM MDT (02:01 UTC)
Expired
Jul 27, 2018, 8:30 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 233 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS55 KCYS 280201
SVRCYS
WYC009-280230-
/O.NEW.KCYS.SV.W.0193.180728T0201Z-180728T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
801 PM MDT FRI JUL 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Converse County in east central Wyoming...

* Until 830 PM MDT.

* At 801 PM MDT, a severe thunderstorm was located 8 miles west of
  Pine Tree Junction, or 25 miles southwest of Wright, moving
  southeast at 35 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  north central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4344 10541 4322 10581 4349 10605 4350 10552
TIME...MOT...LOC 0201Z 321DEG 29KT 4358 10595 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:19 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 5:19 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
519 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM MDT Fri Jul 27 2018

Active weather to continue today into Saturday. Severe
thunderstorms likely both days.

Currently...Second of three shortwaves seen on water vapor imagery
moving through southern Wyoming at this time. Likely the main
factor on rapid development of storms to our west across southern
Carbon, Albany Counties along the stalled out frontal boundary.
Storms are severe as we just got a report of quarter sized hail
just west of Cheyenne. Third shortwave seen across northwestern
Wyoming, tracking southeast in the northwest flow. This third
shortwave is the one thats most concerning as very short term
guidance showing more widespread thunderstorm activity developing
towards 00Z this afternoon.

Latest SPC Mesoanalysis showing pretty unstable conditions late
afternoon with surface based CAPE around 3000-3500J/KG. Effective
bulk shear increases to 65kts by 00Z with 250mb jet finger of
65-70kts tracking in with the upper shortwave. 0-1km Helicity
really ramps up from Douglas down to Sidney, on the order of 150
to 230 m2/s2. So does look like tornadoes are a good bet with the
storms that form off to our east. Sig TOR parameter at 21Z at 1
from Douglas down to Cheyenne, indicating any tornado that does
develop could be quite strong.

Saturday looks like another active day as surface frontal boundary
will still be along the Laramie Range and another upper shortwave
tracks from northwest to southeast. Shear may be even better
Saturday as upper jet increases to 80kts.

.LONG TERM...(Saturday night through Friday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM MDT Fri Jul 27 2018

Weather still active this evening with scattered showers and
thunderstorms through mid evening. Favorable southeast winds
tonight likely to bring IFR conditions back to KSNY and KAIA
after 09Z. Another busy day Saturday afternoon as thunderstorms
begin to develop.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Fri Jul 27 2018

Minimal fire weather concerns expected through Sunday before
drying begins next week. Wetting rains fairly widespread,
especially along and east of the Laramie Range. Afternoon humidity
well above critical levels with good to excellent humidity
recoveries through Sunday. Start to dry Monday with western FWZs
experiencing near critical afternoon humidity from Monday on into
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Special weather statement, Jul 27, 4:26 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
426 PM MDT FRI JUL 27 2018

WYZ106>108-117-118-272315-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
426 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bordeaux, or 13 miles south of Wheatland, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Bordeaux and Slater.

This includes Interstate 25 in Wyoming between mile markers 36 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4146 10487 4186 10523 4200 10505 4173 10441
TIME...MOT...LOC 2226Z 307DEG 29KT 4186 10505

Hammer
Special weather statement, Jul 27, 4:30 PM MDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT FRI JUL 27 2018

WYZ101-103-272315-
Converse County Lower Elevations WY-North Laramie Range WY-
430 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Rolling Hills, or 31 miles northeast of Casper, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 154 and
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4312 10603 4323 10584 4297 10530 4272 10582
TIME...MOT...LOC 2230Z 309DEG 22KT 4313 10586

Hammer
Special weather statement, Jul 27, 5:29 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT FRI JUL 27 2018

WYZ101-103-105-280015-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
529 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Edness K Wilkins State Park, or 15 miles southeast
of Casper, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground, Little Medicine School and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 167 and
174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4255 10607 4294 10606 4280 10584 4241 10567
      4227 10607
TIME...MOT...LOC 2328Z 317DEG 43KT 4270 10609

Trudel
Local storm report, Jul 27, 5:53 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             17 S GLENROCK           42.61N 105.86W
07/27/2018  E0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 27, 6:16 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             17 S GLENROCK           42.61N 105.86W
07/27/2018  E1.00 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jul 27, 7:04 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
704 PM MDT FRI JUL 27 2018

WYZ103-106-107-117-280145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-South Laramie Range Foothills WY-
704 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 745 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrett, or 23 miles west of Wheatland, moving
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bordeaux, Slater and Westview Circle.

This includes Interstate 25 in Wyoming between mile markers 62 and
75.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4209 10556 4222 10539 4189 10475 4165 10504
TIME...MOT...LOC 0103Z 313DEG 33KT 4210 10541

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:08 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte52 min
Jul 27, 7:04 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 27, 7:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte29 min
Jul 27, 8:25 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jul 27, 9:03 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Jul 27, 9:25 PM MDTSpecial Weather StatementCYSConverse50 min
Jul 27, 9:31 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jul 27, 9:36 PM MDTSpecial Weather StatementCYSNiobrara39 min
Jul 28, 3:02 PM MDTSevere Thunderstorm WarningCYSConverse43 min
Jul 28, 3:12 PM MDTTornado WarningCYSConverse48 min
Jul 28, 3:27 PM MDTTornado WarningCYSGoshen, Platte33 min
Jul 28, 3:32 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte43 min
Jul 28, 3:49 PM MDTTornado WarningCYSAlbany, Converse, Platte41 min
Jul 28, 3:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie35 min
Jul 28, 4:26 PM MDTTornado Warning Tornado observedConsiderable damage threatCYSAlbany, Converse, Platte34 min
Jul 28, 4:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 28, 4:53 PM MDTTornado WarningCYSGoshen, Platte52 min
Jul 28, 5:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 28, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jul 28, 5:56 PM MDTSevere Thunderstorm WarningCYSConverse64 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.